Michigan, 2017High Wind in Michigan, March 8, 2017
March 8, 2017 · NWS GRR · 23 events in 23 counties and zones
Widespread non thunderstorm wind gusts of 60 to 70 mph caused hundreds of thousands of people to lose power on March 8th. At one point slightly over one million people were without power in Michigan.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $230 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread non thunderstorm wind gusts of 60 to 70 mph caused hundreds of thousands of people to lose power on March 8th. At one point slightly over one million people were without power in Michigan. The winds caused numerous trees and tree limbs to fall and downed thousands of power lines. The winds also caused damage to many homes and numerous homes incurred significant roof damage. Two people were killed in central lower Michigan in Clare county near the Osceola and Clare county line when a large tree fell on their vehicle while they were driving on M-115 in Freeman township.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 8, 6:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 8, 6:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
644 AM EST Wed Mar 8 2017
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 326 AM EST Wed Mar 8 2017
The passage of secondary cold front today will bring unusually
strong winds to the area, winds will gust to between 50 and 60
mph with the highest gusts inland from late morning into mid
afternoon. Dry weather is expected into Thursday afternoon. Then a
weak system passing through the area will bring a little light
snow to areas near and south of I-96. This will be followed by a
rather strong cold front that will give us highs below freezing
Friday and Saturday. The next significant storm looks to be in the
Monday time frame and it still looks like a snow event with
significant accumulation's possible.
&&
.SHORT TERM...(Today through Friday)
Issued at 326 AM EST Wed Mar 8 2017
At this point I see no reason to change any of our headlines, they
will stand as is. So expect very strong to dangerously strong
wind gusts from late this morning into late afternoon, winds could
gust to 60 mph at times inland of the lake shore.
All of the BUFKIT time sections from the GFS, RAP, HRRR and NAM
show 60 knots in the mixed layer (inverted V sounding profile) at
all inland sites from late morning into early afternoon. The NAM
1000 mb wind is forecast to 25 knots at 1 pm this afternoon, that
is about has highs as I remember seeing it and normally 20 knots
is good for a wind advisory. Since we will have colder air moving
in today, that will help with vertical mixing.
The strong winds move out quickly this evening as the system
pushing the cold air into our area moves out. On Thursday the exit
region of a departing upper level jet will bring a area of light
rain and snow that will change to snow before it ends in the
evening near and south of I-96. This is one of those what I call
"Jet lift events". This proceeds some of the coldest air we have
seen since early January. Friday will be very cold with afternoon
temperatures in the mid 20s. Actually while not shown in the grids
I believe we will see temperatures fall during the day. It will be
to dry for lake effect snow through so more than anything it will
just be cold!
.LONG TERM...(Friday night through Tuesday)
Issued at 326 AM EST Wed Mar 8 2017
Overall medium range guidance trends the past 24 hours continue to
trend a little colder through the long range forecast
period. A consensus of latest medium range guidance now suggests
temperatures should average around 10 to 15 degrees below normal
through the long range fcst period.
A ridge of high pressure will continue to build in Friday night into
Saturday and bring fair but cold wx. The next good chance for
measurable pcpn will come late Sunday night through Monday as a low
pressure system moves east from the central Plains to the lower
Great Lakes region.
This system has potential to bring several inches of light snow to
our fcst area late Sunday night through Monday night. Fair weather
will return Tuesday through midweek as another ridge of high
pressure builds in on the back side of that departing system.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 644 AM EST Wed Mar 8 2017
The big story today is the extreme wind gusts expected. At 1130z
GRR is already gusting to 39kts. Winds are gusting to over 50 kft
already in parts of northern WI. This area of extreme wind gusts
will reach SW MI by 15z. From 15z through at least 21z expect
winds to gust frequently to 40 to 45 knots at all taf sites
expect MKG (to close to LK MI). Winds may occasionally gust to
between 50 and 55 knots in the LAN / JXN area in the early to mid
afternoon. These winds will decrease quickly after sunset but it
will not be till after 06z that winds will mostly be under 20
knots.
The southern edge of the low cloud deck (vfr cigs /4000 to 5000 ft
ceilings) will come as far south as I-96 this afternoon but
quickly lift of this evening. Tonight should see mostly clear
skies and winds decreasing to under 10 knots by 09z or so.
&&
.MARINE...
Issued at 326 AM EST Wed Mar 8 2017
No changes are needed the gale headline will stand as is.
&&
.HYDROLOGY...
Issued at 330 PM EST Tue Mar 7 2017
Generally between a tenth and quarter inch of rain fell early
Tuesday morning, and this should have little impact on rivers.
Significant precipitation events are unlikely the rest of this week.
River levels will continue to subside.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 7 PM EST this evening for MIZ043>046-
050>052-056>059-064>067-071>074.
Wind Advisory until 7 PM EST this evening for MIZ037>040.
LM...Gale Warning until 7 PM EST this evening for LMZ844>849.
&&
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...Laurens
AVIATION...WDM
HYDROLOGY...CAS
MARINE...WDMHazardous weather outlook, Mar 8, 3:58 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
358 AM EST Wed Mar 8 2017
MIZ037>040-043>046-050>052-056>059-064>067-071>074-090900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
358 AM EST Wed Mar 8 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Dangerously strong wind gusts to near 60 mph are expected inland
of the Lake Michigan shore areas from late morning into mid
afternoon. Winds this strong may cause large tree limbs to fall,
so be very careful driving in areas that have large trees as
limbs may unexpectedly fall on your vehicle as you are driving.
High profile vehicles may have problems driving in open areas.
These strong winds will more than likely result in widespread
power outages too. The winds are expected to diminish
considerably be mid evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There remains the possibility of a snow storm on Monday into
Monday night. This could result in snowfall amounts of over 3
inches in most Southwest Michigan. That may result in travel
issues Monday into Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-090900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
358 AM EST Wed Mar 8 2017
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Gale force winds will result in dangerous boating conditions
today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds to 30 knots Thursday night into Friday will also result in
hazardous boating conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
wdm
In the hours before
Local storm report, Mar 8, 7:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
759 AM EST WED MAR 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
03/08/2017 M51 MPH LMZ846 MI MESONET
WXFLOW MESONET STATION GRAND HAVEN
BREAKWATER /XGHL/.
0713 AM NON-TSTM WND GST 1 E EVART 43.90N 85.25W
03/08/2017 M48 MPH OSCEOLA MI MESONET
MESONET STATION 1 E EVART /MTNM4/.
0635 AM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
03/08/2017 M47 MPH MUSKEGON MI MESONET
MESONET STATION WHITEHALL LIGHTHOUSE
/D2963/.
0440 AM NON-TSTM WND GST 8 NNW LUDINGTON 44.05N 86.51W
03/08/2017 M47 MPH MASON MI MESONET
MESONET STATION BIG SABLE POINT /BSBM4/.
&&
CASHigh Wind, Mason
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Mason forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- AWOS
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
A peak wind gust of 55 mph was measured at Ludington and peak gusts were estimated at up to 60 mph which resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Lake
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Lake forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Osceola
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Osceola forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5.0 million
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Clare
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Clare forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Property damage
- $5.0 million
- Reported by
- Law Enforcement
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Two people were killed when the vehicle they were driving in on M-115 in Freeman township in Clare county was struck by a large tree at 4:25 pm. Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Oceana
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Oceana forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Law Enforcement
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Newaygo
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Newaygo forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Law Enforcement
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Mecosta
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Mecosta forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Isabella
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Isabella forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Muskegon
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Muskegon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15 million
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Montcalm
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Montcalm forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Gratiot
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Gratiot forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Ottawa
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Ottawa forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15 million
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Peak wind gusts of up to 60 mph resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Kent
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Kent forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $15 million
- Reported by
- ASOS
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
A 64 mph peak wind gust was measured at the Gerald Ford airport in Grand Rapids. Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Ionia
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Ionia forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10 million
- Reported by
- ASOS
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
A 62 mph peak wind gust was measured at the Ionia airport. Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Clinton
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Clinton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $10 million
- Reported by
- ASOS
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
A 64 mph peak wind gust was measured at the Capital City airport in Lansing. Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Allegan
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Allegan forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12 million
- Reported by
- ASOS
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Barry
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Barry forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages. A roof was also partially ripped off of a school in Lakewood.
High Wind, Eaton
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Eaton forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Ingham
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Ingham forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Van Buren
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Van Buren forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10 million
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Kalamazoo
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Kalamazoo forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $13 million
- Reported by
- ASOS
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
A peak wind gust of 58 mph was measured at the Kalamazoo airport. Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Calhoun
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Calhoun forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10 million
- Reported by
- ASOS
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
A peak wind gust of 59 mph was measured at the WK Kellogg airport in Battle Creek. Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
High Wind, Jackson
- When
- March 8, 8:00 AM EST to 6:00 PM EST
- Where
- Jackson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10 million
- Reported by
- ASOS
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
A peak wind gust of 62 mph was measured at the Jackson county Reynolds field airport in Jackson. Peak wind gusts in the 60 to 70 mph range resulted in numerous downed trees and limbs and power lines and widespread power outages.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, March 8, 2017$295 million · 59 kt wind · 17 events
- High Wind in New York, March 8, 20178 injured · $4.9 million · 63 kt wind · 17 events
- Winter Storm and Heavy Snow in Montana, March 8 to 10, 20171 death · 1 injured · 6 events
- High Wind and Strong Wind in Wisconsin, March 8, 20171 injured · $335,000 · 56 kt wind · 20 events
- Winter Weather in Michigan, March 8, 20175 injured · $60,000 · 3 events
- High Wind and Strong Wind in Illinois, March 8, 2017$50,000 · 55 kt wind · 4 events
- Debris Flow in Washington, March 8 to 15, 2017$50,000 · 1 event
- High Wind in Indiana, March 8, 2017$25,000 · 55 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 8, 201750 kt wind · 19 events
- High Wind in Ohio, March 8, 2017$21,000 · 50 kt wind · 3 events
- High Wind in Indiana, March 8, 201750 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674060, 674062, 674065, 674068, 674071, 674072, 674073, 674074, 674075, 674076, 674079, 674081, 674082, 674083, 674084, 674085, 674086, 674087, 674088, 674089, 674091, 674092, 674093.